Dr. Adrian’s Blog

About Author

I have spent decades studying many unconventional treatments and healing philosophies. I have gathered a collection of resources...  Read More

Subscribe

Newsletter

Like us on Facebook

Popular Post

Blog archive

OVERUSE OF CORTICOSTEROIDS ('Steroids') LIKE PREDNISONE

 
Dear patients and readers,
 
In the past years, I have seen an increase in the unbelievably ignorant and harmful practice of prescribing corticosteroids by physicians for infectious diseases including the common cold, viral respiratory infections, pneumonia / bronchitis and just about anytime a doctor wants to suppress symptoms, create a false sense of feeling 'high on life' while sick, and have a happy customer in the short term at long term expense to the patient's health.  There was a trend for decades where doctors tried to avoid these deceptively dangerous immunosupressive, anti-healing, anti-regeneration medications that rob you of your health behind a symptom-free facade (false front). But since most doctors have not been taught or independently researched Integrative medicine using Naturopathic principles to treat patients, they resort to quick fixes to get the patient 'out the door' and happy for the short term.
 
Corticosteroids include oral meds like prednisone, methylprednisolone/Medrol dose pack, and Dexamethasone/Decadron. Topical forms are myriad with lowest strength being hydrocortisone, and six classes of stronger ones above this that will make your skin thin incredibly and the underlying cause and condition worsen and rebound once the med is stopped. IV forms are even more potent than oral.  
 
These steroids suppress immunity and the ability for tissues to heal and maintain their integrity and strength. Blood supply decreases to exposed tissues and small blood vessels break easily (capillary fragility). The supposed benefit is a decrease in inflammation but inflammation is linked to the repair and healing process.  Another use is to reduce allergic reactions. This is potentially life saving in life-threatening allergic reactions like anaphylaxis or severe asthma.  Note that asthma gets to this point of being fatal from the chronic use of inhaled corticosteroids which ultimately leads to a much worse underlying condition (bronchial submucosal toxic congestion).  This is why drugs like Advair increase asthma related deaths.  Death Risk Warning for Asthma Drugs
 
When a doctor suppresses an inflammatory / 'autoimmune' disease like asthma, inflammatory bowel disease, lupus, arthritis or skin rashes with immune suppressing drugs like corticosteroids, THE UNDERLYING DISEASE IS ALWAYS WORSE! One of my favorite original quotes is that the "use of corticosteroids is always the Beginning of the End". These drugs always move you away from health and vitality and closer to death, and degeneration of the body.  Note that NSAIDS (non-steroidal anti-inflammatory drugs) like ibuprofen impair repair of joints and accelerate loss of cartilage. This is a similar negative effect on inflammation and repair processes.  (Anti-inflammatory drugs and their effects on cartilage synthesis and renal function.)
 
 
Cortisol is a stress hormone that is catabolic meaning it breaks the body down and weakens tissues, breaks down protein and muscle. It helps your body get through stressful times but at a price. Anabolic hormones are testosterone, DHEA, and growth hormone which increase protein synthesis and healing and regeneration. They strengthen you and increase lifespan. This is why we must rest and eat well and exercise not in excess so that we have good anabolic hormones and less catabolic hormones. Stress and stress hormones suppress immunity and healing and can decrease symptoms temporarily until the body gets rest and nutrition at which time symptoms of illness and healing begin. The illusion of prescription highly potent corticosteroids (hundreds of times more potent than naturally produced adrenal cortisol) is symptom suppression and the ability of the patient to keep going with a false absence of symptoms.  This is good for drug sales but bad for the public's health and longevity. Infectious agents and cancer cells love them! The increased use of steroids where they are flagrantly in violation of common sense indicates to me a 'desperation' of healthcare professionals and the drug industry to have something to offer while being overshadowed by the growing successes and popularity of natural healthcare approaches. 
 
The side effects of corticosteroids are too many to list all here but here are some that come to mind. Corticosteroids, especially oral or IV cause susceptibility to infections, cancer/ tumor growth, diabetes, glaucoma, cataracts, skin thinning, muscle wasting, bone loss/osteoporosis, increase fat especially in the belly, obesity, psychosis, insomnia, mood disorders, rebound worsening of the underlying condition, impaired wound healing, and death of the head of major bones such as the ball (head) of the femur.  This condition is called AVN (avascular necrosis of the head of long bones; necrosis means death; avascular means no blood supply). AVN is frequently silent and the hip or shoulder just suddenly crush and fail.  One of my patients with MS who took prednisone and other oral corticosteroids lost both shoulders and hips (now has artificial ones). All it takes is one seemingly harmless injection of a corticosteroid for poison ivy and you may lose you hip in several years. The more exposure to them, the higher the risk. 
 
Another huge negative effect is that corticosteroids cause suppression of the pituitary's production of ACTH, a hormone that stimulates your adrenal gland to be healthy. With a decrease in ACTH, the adrenal cortex shrivels up as a limb does in a cast and cannot produce cortisol and aldosterone as well. This causes adrenal deficiency after the huge artificial dose of the Rx potent med is withdrawn. Thus patients are more tired and cannot handle life's stressors as well. Such adrenal weakening can be catastrophic.
 
If one applies a topical cortisteroid to a surgical incision, it will heal more slowly and never achieve normal strength. I pulled tape off a woman in the past and the skin came with the tape! My first question was have you either taken oral prednisone or applied topical cortisone type creams to your arm? Answer was yes to both. That's why her skin came off!
 
Note that there is a condition known as Cushing Syndrome which is due to a tumor that leads to excessively high levels of cortisol.  Prescription meds like prednisone taken frequently will cause many of the consequences of this condition.  It is called Iatrogenic Cushing when a doctor prescribes a corticosteroid leading to such symptoms and pathology. Iatrogenic Cushing Syndrome
 
Common dangerous uses of corticosteroids are:
 
ORALLY: Inflammatory bowel disease, arthritis, allergic reactions, skin rashes, asthma, chronic lung diseases, auto-immune conditions such as lupus. Nowadays, doctors prescribe them when they never did before such as for a common cold or real infections to reduce symptoms!  Similarly, surgeons have a new love affair to reduce symptoms of healing or scarring with steroids after surgery; nonsensical to me despite what data or study may be written. (I will make an exception possibly for uses in certain eye surgeries where steroid eye drops are used.)
 
TOPICALLY: psoriasis, eczema, rashes, poison ivy, hair loss and basically any skin diagnosis a dermatologist makes except cancer.  Topical and oral corticosteroids account for the majority of treatments recommended by dermatologists. If this is all a dermatologist has to offer you, then he has NOTHING to offer you and you should seek out Integrative Medical approaches including dietary changes and the many natural topical oil and herbs that exist. The use of these meds indicates a lack of understanding the underlying cause and naturopathic principles. 
 
See our handout "Adverse side effects of topical corticosteroids" under our patient resources ADVERSE EFFECTS OF TOPICAL CORTICOSTEROIDS
 
AGAIN I WILL NOTE THAT IF YOU CANNOT BREATH AS A RESULT OF SEVERE ASTHMA OR ALLERGIC REACTIONS INCLUDING ANAPHYLAXIS, THEN YOU MAY NEED A CORTICOSTEROID. I cannot think of any other condition that would demand their use over pursuing a definitive healing course of action. 
 
Below is a list of interesting links that both support and add to the discussion above.  Please note that a book could be written about this topic. The main goal of my treatise here is to warn my readers and patients to avoid this one of many dangerous practices of today's physicians. Always research any drugs prescribed for you by a doctor.  
 
I hope this helps you and your loved ones.  
 
Sincerely in good health, Dr. Adrian
 
Additional Reading

Schedule an appointment call : 717.832.5993

Schedule an appointment CALL : 717.832.5993

Have a question?Email Us:doctoradrian@verizon.net

Subscribe to our Newsletter

Dr. Adrian Hohenwarter MD is the leading Alternative Medical doctor in Central PA. As an Integrative doctor focusing on complementary alternative family medicine since 1989, he offers extensive knowledge in Bioidentical Hormone Replacement Therapy for men and women, Detoxification with Intravenous IV Therapy including EDTA Chelation Therapy | Nutritional IV Therapy | Myers Cocktail and IV Glutathione, Nutritional Counseling, Cancer Support, Natural Thyroid Replacement Therapy and professional grade supplements at low prices. We service patients in Palmyra PA, Hershey PA, Harrisburg PA, Lancaster PA & Reading PA. In addition, we attract patients from Baltimore MD, New Jersey, New York, Washington, Ohio and as far away as Texas and Florida. We offer natural approaches but also offer traditional medical services for your entire family from children to adults of all ages.